In yet another sign that the U.S. is facing a mounting opioid epidemic, people are trying to get high, or at least temper their opiate withdrawals, off an anti-diarrhea drug commonly sold under the brand name Imodium, reports NPR.
In the journal Annals of Emergency Medicine, researchers note an uptick in interest in the so-called "loperamide high" via Google Trends since 2010, which is in line with their poison center's seven-fold increase in calls related to its misuse from 2011 to 2015 and a jump in national poison center calls related to exposure to the drug over roughly the same period.
"Because of its low cost, ease of accessibility and legal status, it's a drug that is very, very ripe for abuse," says lead author William Eggleston of the Upstate New York Poison Center.
The over-the-counter drug activates some of the same receptors as other opioids, but the very low dose of the ingredient for treating diarrhea doesn't produce a high.
People who take 10 or more times the recommended dose report easing opioid withdrawal symptoms, while higher doses can actually generate an opiate-like high. Unfortunately this level of dosing can—and has, in at least two cases—lethally disrupted the rhythm of people's hearts.
The researchers don't mince words in their American College of Emergency Physicians news release when they note that taking "massive" doses of Imodium for a legal high is "as dumb and dangerous as it sounds." They also call for over-the-counter sales to be restricted.
(Here's how addicts have been getting around 'abuse-deterrent' OxyContin.)
This article originally appeared on Newser: Opioid Addicts Getting High on Diarrhea Meds—Fatally
More From Newser
- Girl, 5, Paralyzed After Doing Backbend
- His Dad Injected Him With HIV 24 Years Ago. Here's How He's Doing
- Johnson & Johnson Loses Talc Powder Suit, Faces 1.2K More